OverviewDosageSide EffectsInteractionsHalf-Life

Although not one of the drugs normally associated with addiction, stopping tizanidine can lead to withdrawal. The withdrawal is short-lasting but unpleasant. In most cases, it’s better to taper off the medication to avoid getting sick.  

Stopping tizanidine will also lead to rebound symptoms. Those who started taking the drug for muscle spasms, for example, may see them return. For some, they may even be worse when they do come back. 

How Long Do Tizanidine Withdrawal Symptoms Last?

Tizanidine withdrawal symptoms last for a couple of days and then subside. The return of symptoms, however, will continue until controlled again.  

Withdrawal Symptoms

The symptoms will vary by person. Some common ones include dizziness, nausea, vomiting, tremor, depression, hypertension, and increased heart rate. Not everyone will experience all these symptoms, though. Stopping tizanidine may also trigger a rise in blood pressure and lead to worsening muscle spasms. 

Precautions

Anyone considering going off this drug should talk to their medical provider first. It may be problematic for those with a history of serious muscle spasms, high blood pressure, or an irregular heartbeat. It is better to taper off the drug with the help of a medical professional to avoid potential complications. 

Treatment Options

The best way to stop taking tizanidine is under professional supervision. A physician can provide a schedule that allows the patient to taper off the drug instead of stopping it “cold turkey” or abruptly.

Disclaimer: this article does not constitute or replace medical advice. If you have an emergency or a serious medical question, please contact a medical professional or call 911 immediately. To see our full medical disclaimer, visit our Terms of Use page.


More about Tizanidine

Written by

Medically reviewed by